Knee Replacement & Hip Replacement
Patient Advocacy & Online Community
  1. Scheduled for release tomorrow: a major re-design of the BoneSmart.org forum.

    All the same features you're used to will still be here, but the look will be completely updated to match the rest of the website (Part 1, launched in May). But this update is not just about a new color scheme - it's about making the forum easier to use no matter what device you're on! Whether you're on a desktop computer, a laptop, a tablet or a mobile phone - the new design will adjust to fit your screen (this is called "responsive web design"), be easier to read, and easier to navigate.

    Yes, major changes like these can be a pain because they make the forum you're familiar with feel unfamiliar. But I hope you will come to appreciate all we've built into this new design. Ultimately we want to make it easier for newbies (even people who have found us yet) and all you BoneSmarties who are the heart and soul of this community. I definitely invite your feedback - good or bad - in Announcements.

    jsr

[TKR] 4½ months: swollen feet making recovery difficult

Discussion in 'Knee Replacement Recovery Area' started by Smitty, Jul 12, 2012.

Thread Status:
Not open for further replies.
  1. Smitty

    Smitty New Member

    Offline
    53
    Joined:
    Jul 12, 2012
    Messages:
    4
    Likes Received:
    0
    Gender:
    Female
    Post #1 on Jul 12, 2012
    Hello Everyone: I have been reading posts from all of you since before my surgery. You have all been a real help to me. But I did not join till now.The Dr and Physio can not seem to figure out why I continue to have problems with my swollen feet. Especially with the foot that is on the same side as my knee replacement. I have had numerous issues trying to get better. I still have not reached 100 degree in my bend. But now that I am struggling to get around because of the pain in my feet. Swelling is even into my calf. I have had an ultra sound last week looking for a blood clot. It was good. I had an xray looking for a break in a bone in my foot....it did not show one but I guess it could be a fracture that only a bone scan would pick up. Any help from anyone else who dealt with this or suggestions would be really appreciated. Thank you in advance.
  2. Pumpkln

    Pumpkln

    Online
    63
    Joined:
    Oct 27, 2011
    Messages:
    5,042
    Likes Received:
    2,317
    Gender:
    Female
    Post #2 on Jul 12, 2012
    Hi Smitty,
    Welcome to Bonesmart, glad you joined us.:yes:
    I tore some tendons in my same side foot about 6 weeks after TKR and had some swelling, does not sound like that is your problem. Many diagnosis's can cause swelling, you probably should see your GP for a complete workup for other causes.
    In the meantime, rest, ice, elevate, and medicate.
  3. Smitty

    Smitty New Member

    Offline
    53
    Joined:
    Jul 12, 2012
    Messages:
    4
    Likes Received:
    0
    Gender:
    Female
    Post #3 on Jul 12, 2012
    Torn tendons sounds very painful. I hope your recovery went well. I have to wait till my gp returns now which is sometime next week. In the meantime just wondering if any suggestions might help me. Thank you, I will continue to take care of the swelling as mentioned above.
  4. jerseychick

    jerseychick

    Offline
    58
    Joined:
    Jul 18, 2010
    Messages:
    1,877
    Likes Received:
    628
    Gender:
    Female
    Post #4 on Jul 12, 2012
  5. 1ELISEA

    1ELISEA

    Offline
    Joined:
    Apr 16, 2012
    Messages:
    2,911
    Likes Received:
    762
    Gender:
    Female
    Post #5 on Jul 12, 2012
    Yes, Smitty, I am about 7 weeks post up and have been having similar issues. Swollen ankle on same side as knee replacement and fluid in the knee. My physical therapist has been helping immensely. For the ankles she does a massage starting at the ankles and moves up the calf and combines that with a lymphatic massage. No one has been more surprised than me that it works. Not all physical therapist practice the lymphatic massage so might have to call around and interview a few if you are interested in trying it.

    My thread is "ACK! OMG! TKR on May 29th". Go to post #333, also #301, #246 and I talk more what my physical therapist does to help my ROM and circulation. Plus, as I mentioned, combines it with a lymphatic massage to drain fluid around the knee. Everything is accompanied by icing. The swelling has gone down, ROM has increased and physical therapy is not painful at all.

    Good luck!
  6. Smitty

    Smitty New Member

    Offline
    53
    Joined:
    Jul 12, 2012
    Messages:
    4
    Likes Received:
    0
    Gender:
    Female
    Post #6 on Jul 12, 2012
    Thank you for that jerseychick, yes I am elevating that way. :)
    Elisea....thank you for all of this. I will be mentioning this lymphatic massage to my therapist.
    I appreciate all your comments.
  7. RestAssured

    RestAssured

    Offline
    49
    Joined:
    Oct 3, 2009
    Messages:
    7,666
    Likes Received:
    3,604
    Gender:
    Female
    Post #7 on Jul 12, 2012
    Hello, one thing that I found out the hard way was I was taking Celebrex and Motrin together. They don't mix, and my calf blew up like a balloon, so did the ankle, and the foot. I think everyone should know about possible interactions after I went through that. I had bruising from blood pooling in my foot.

    You probably don't have that but if you take Celebrex, don't take Advil or Motrin.
  8. Smitty

    Smitty New Member

    Offline
    53
    Joined:
    Jul 12, 2012
    Messages:
    4
    Likes Received:
    0
    Gender:
    Female
    Post #8 on Jul 15, 2012
    Actually I do take Celebrex!! Thank for posting this as others may not have been aware not to take both....I learned about it awhile ago. I actually wish that something like that was the reason for my swollen feet so I could at least know why, fix it, and move on. But I still don't know why this happening and I am dealing with walking around like I am 90.

    Thank you for your reply.
  9. ChrisO

    ChrisO Member

    Offline
    54
    Joined:
    Jun 26, 2012
    Messages:
    167
    Likes Received:
    68
    Gender:
    Female
    Post #9 on Jul 15, 2012
    Smutty,

    You may want to see your internist, sometimes lower extremity edema is caused by things not related to surgery. I had swelling so bad that I had to get an ultrasound to rule out blood clots in my legs. ( this was last summer way before I had my knees replaced).

    It turned out that I am one of the lucky few who get edema (swelling) when I take NSAIDs and Cox 2 inhibitors...I swell up when I use Alieve, Motrin and Celebrex. Celebrex is the least worse but they all eventually cause issues, sitting for long periods w my legs down makes the issues worse. I have also found that my favorite soda...diet Mountain Dew makes the swelling worse.

    These are the things that I found helped. Getting a prescription for the diurectic Lasix if swelling isn't resolving w elivation and foot pumps. Swimming and walking in water at least waist deep. Stationary bike riding. Drink only water. Limit salty foods.

    I spent 3 hours in the car today and have a lot of edema to show for it. I'm starting w ice, elivation and foot pumps for tonight. I'll check my weight in the am and if I'm up in weight I figure I need the lasix. 2.2 lbs = 1000 cc

    Best of luck,

    Chris
  10. tashia

    tashia Sr Bonesmartie

    Offline
    Joined:
    Nov 4, 2011
    Messages:
    5,660
    Likes Received:
    2,264
    Gender:
    Female
    Post #10 on Jul 16, 2012
    Welcome to the site. Please see a doctor or maybe he will send:bicycle1: to a foot doctor. :puppysmooze:Tashia
  11. jenkneefur

    jenkneefur Junior Member

    Offline
    Joined:
    Feb 6, 2012
    Messages:
    63
    Likes Received:
    7
    Gender:
    Female
    Post #11 on Jul 27, 2012
    Hi Smitty. I hope you've found some relief since you first posted. I can relate, because I've had awful edema ever since my TKRs months ago. But it's been under control for quite some time -- I kept my feet elevated above my heart and took lasix (furosemide) every morning. When I go off the lasix my feet and ankles swell up again. However, I've been able to scale back on the dosage and frequency of the lasix over time. I hope you're doing well now!
Thread Status:
Not open for further replies.
Open
Close X